Alert archive / Kansas / Wind Chill Advisories in 2024
Wind Chill Advisory 3, NWS Dodge City, KS
NWS Dodge City, KS issued this wind chill advisory at Jan 17, 2024, 1:12 PM CST for 17 counties in Kansas. It took effect at Jan 19, 2024, 12:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2024, 1:12 PM CST (19:12 UTC)
- In effect from
- Jan 19, 2024, 12:00 AM CST
- Expired
- Jan 19, 2024, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Dodge City, KS
Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 44 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2939 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
042 WWUS43 KDDC 171912 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 112 PM CST Wed Jan 17 2024 KSZ030-031-043>046-061>066-077>081-181200- /O.NEW.KDDC.WC.Y.0003.240119T0600Z-240119T1500Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Gray-Ford-Edwards-Kiowa-Pratt- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, and Pratt 112 PM CST Wed Jan 17 2024 /1212 PM MST Wed Jan 17 2024/ ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/ THURSDAY NIGHT TO 9 AM CST /8 AM MST/ FRIDAY... * WHAT...Very cold wind chills expected. Wind chills of -15 to -20 expected. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From midnight CST /11 PM MST/ Thursday night to 9 AM CST /8 AM MST/ Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin, or hypothermia, in as little as 30 minutes. * ADDITIONAL DETAILS...Although not as cold as the last arctic outbreak, wind chills will still be dangerous during the Friday morning commute to work and school, especially north of US Highway 50. Those stranded outdoors without appropriate protection from the cold will be at risk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Turner
3 follow-up statements
160 WWUS43 KDDC 180903 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 303 AM CST Thu Jan 18 2024 KSZ030-031-046-181715- /O.NEW.KDDC.WC.Y.0004.240120T0600Z-240120T1500Z/ /O.CON.KDDC.WC.Y.0003.240119T0600Z-240119T1500Z/ Trego-Ellis-Rush- Including the cities of Wakeeney, Pfeifer, Hays, and La Crosse 303 AM CST Thu Jan 18 2024 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY... ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO 9 AM CST SATURDAY... * WHAT...For the first Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 15 below zero. For the second Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Trego, Ellis and Rush Counties. * WHEN...For the first Wind Chill Advisory, from midnight tonight to 9 AM CST Friday. For the second Wind Chill Advisory, from midnight Friday night to 9 AM CST Saturday. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KSZ043>045-061>066-077>081-181715- /O.CON.KDDC.WC.Y.0003.240119T0600Z-240119T1500Z/ Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford- Gray-Ford-Edwards-Kiowa-Pratt- Including the cities of Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, and Pratt 303 AM CST Thu Jan 18 2024 /203 AM MST Thu Jan 18 2024/ ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 9 AM CST /8 AM MST/ FRIDAY... * WHAT...Very cold wind chills expected. Wind chills of 15 -to - 20 expected. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From midnight CST /11 PM MST/ Thursday night to 9 AM CST /8 AM MST/ Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin, or hypothermia, in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
650 WWUS43 KDDC 181539 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 939 AM CST Thu Jan 18 2024 KSZ030-031-046-191200- /O.CON.KDDC.WC.Y.0003.240119T0600Z-240119T1500Z/ /O.CON.KDDC.WC.Y.0004.240120T0600Z-240120T1500Z/ Trego-Ellis-Rush- Including the cities of Wakeeney, Pfeifer, Hays, and La Crosse 939 AM CST Thu Jan 18 2024 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO 9 AM CST SATURDAY... * WHAT...For the first Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 15 below zero. For the second Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Trego, Ellis and Rush Counties. * WHEN...For the first Wind Chill Advisory, from midnight tonight to 9 AM CST Friday. For the second Wind Chill Advisory, from midnight Friday night to 9 AM CST Saturday. * IMPACTS...The cold wind chills could result in frost bite and hypothermia if precautions are not taken. * ADDITIONAL DETAILS...This incoming air will not be as cold as we have seen recently. However, wind chills will still be dangerous to those stranded outdoors, such as motorists on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KSZ043>045-061>066-077>081-191200- /O.CON.KDDC.WC.Y.0003.240119T0600Z-240119T1500Z/ Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford- Gray-Ford-Edwards-Kiowa-Pratt- Including the cities of Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, and Pratt 939 AM CST Thu Jan 18 2024 /839 AM MST Thu Jan 18 2024/ ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 9 AM CST /8 AM MST/ FRIDAY... * WHAT...Very cold wind chills expected. Wind chills near -15. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From midnight CST /11 PM MST/ Thursday night to 9 AM CST /8 AM MST/ Friday. * IMPACTS...The cold wind chills could result in frost bite and hypothermia if precautions are not taken. * ADDITIONAL DETAILS...This incoming air will not be as cold as we have seen recently. However, wind chills will still be dangerous to those stranded outdoors, such as motorists on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Turner
162 WWUS43 KDDC 190515 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 1115 PM CST Thu Jan 18 2024 KSZ043>045-192215- /O.EXA.KDDC.WC.Y.0004.240120T0600Z-240120T1500Z/ /O.CON.KDDC.WC.Y.0003.240119T0600Z-240119T1500Z/ Scott-Lane-Ness- Including the cities of Scott City, Scott State Lake, Dighton, and Ness City 1115 PM CST Thu Jan 18 2024 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY... ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO 9 AM CST SATURDAY... * WHAT...For the first Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 15 below zero. For the second Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Scott, Lane and Ness Counties. * WHEN...For the first Wind Chill Advisory, from midnight tonight to 9 AM CST Friday. For the second Wind Chill Advisory, from midnight Friday night to 9 AM CST Saturday. * IMPACTS...The cold wind chills could result in frost bite and hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KSZ030-031-046-192215- /O.CON.KDDC.WC.Y.0003.240119T0600Z-240119T1500Z/ /O.CON.KDDC.WC.Y.0004.240120T0600Z-240120T1500Z/ Trego-Ellis-Rush- Including the cities of Wakeeney, Pfeifer, Hays, and La Crosse 1115 PM CST Thu Jan 18 2024 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO 9 AM CST SATURDAY... * WHAT...For the first Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 15 below zero. For the second Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Trego, Ellis and Rush Counties. * WHEN...For the first Wind Chill Advisory, from midnight tonight to 9 AM CST Friday. For the second Wind Chill Advisory, from midnight Friday night to 9 AM CST Saturday. * IMPACTS...The cold wind chills could result in frost bite and hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KSZ061>066-077>081-191500- /O.CON.KDDC.WC.Y.0003.240119T0600Z-240119T1500Z/ Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards- Kiowa-Pratt- Including the cities of Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, and Pratt 1115 PM CST Thu Jan 18 2024 /1015 PM MST Thu Jan 18 2024/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM MST/ FRIDAY... * WHAT...Very cold wind chills expected. Wind chills near 15.- * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From midnight CST /11 PM MST/ Thursday night to 9 AM CST /8 AM MST/ Friday. * IMPACTS...The cold wind chills could result in frost bite and hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 11:19 AM CST, 1 hour 53 minutes earlier. Its key messages:
- Temperatures moderate above freezing Wednesday at many locations.
- A strong cold front brings strong north winds Thursday afternoon and evening, followed by much colder air Friday.
- Dangerous wind chills set to return for the Friday morning commute.
- Temperatures moderate quickly again over this weekend, with a dry forecast continuing.
Area forecast discussion, Jan 17, 11:19 AM CST, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1119 AM CST Wed Jan 17 2024 ...Updated Aviation/Key Messages... .KEY MESSAGES... - Temperatures moderate above freezing Wednesday at many locations. - A strong cold front brings strong north winds Thursday afternoon and evening, followed by much colder air Friday. - Dangerous wind chills set to return for the Friday morning commute. - Temperatures moderate quickly again over this weekend, with a dry forecast continuing. && .SHORT TERM /THROUGH THURSDAY/... Issued at 321 AM CST Wed Jan 17 2024 Low level down slope flow today will allow temperatures to rebound into the 40s and 50s for areas with no snow cover. Areas with partial snow cover should experience upper 30s to lower 40s and snow covered locations such as Scott City will stay cooler, with 30s for highs. A wind shift to the north at 10 mph this evening will allow for a weak surge of colder air into central and west-central Kansas by Thursday morning, with lows in the single digits along I-70 and teens to lower 20s farther south and east. Highs Thursday will be strongly impacted by snow cover. Highs will likely be well into the 50s for locations such as Elkhart, Liberal and Medicine Lodge, while 30s and 40s are expected farther north. Dodge City will be right on the edge with dwindling, partial snow cover. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Issued at 321 AM CST Wed Jan 17 2024 A strong upper level trough will traverse the plains Thursday night, shoving an arctic cold front through western Kansas late Thursday afternoon and evening. This will be a fast-moving front and given the warming ahead of the front, a tight pressure gradient will exist. The EPS mean 850mb wind is about 45 kts behind the front. Therefore, wind gusts to 40-45 mph are likely by 3-4 pm at Scott City and Garden City, and 5-6 pm at Liberal and Pratt, along with sharply falling temperatures. Temperatures will fall to between zero and 10 degrees by Friday morning, with the colder readings and -15 wind chills along I-70. The cold weather will linger into Saturday with only a slight moderation Saturday afternoon. The upper level pattern will undergo a major change starting Sunday. The very low 500mb heights will retreat into northern and eastern Canada so that the source for deep and even shallow cold air will be lacking. Additionally, the various ensemble means from the EPS, CMCE and GEFS indicate upper level troughing moving from the southwestern United States toward the southern plains by late Tuesday into Thursday. The GEFS and EPS continue to show extreme variability with rainfall across southwest Kansas between Tuesday night and Thursday, with ensemble members spread out from no precipitation to well over an inch. The EPS also shows high variability, but indicates a strong clustering of individual members between .50" and .75" at Dodge City and a smaller cluster with negligible precipitation. Even though this is January, the chances for any of this precipitation being in the form of snow or ice are very low given the aforementioned lack of cold air. A tiny minority of ensemble members do indicate small snow amounts. Therefore, winter weather, although highly unlikely, can't be completely ruled out next week. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1119 AM CST Wed Jan 17 2024 VFR will continue through 06z Thu, with increasing amounts of mid and high clouds. Southwest winds will gust to near 20 kts for a few hours early this afternoon, before trending light and variable after 21z. A weak cold front will provide a north wind shift around 06z Thu, with gusts again to near 20 kts. Consensus of short term models shows MVFR stratus arriving at HYS by 12z Thu, and this was followed in the TAFs. Light winds are expected Thursday morning, generally with a westerly component. A strong but dry cold front will bring intense north winds to the airports just after this TAF period, around 00z Fri, with gusts near 40 kts. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Turner
Hazardous weather outlook, Jan 17, 4:32 AM CST, 8 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 432 AM CST Wed Jan 17 2024 KSZ030-031-043>046-061>066-074>081-084>090-181045- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 432 AM CST Wed Jan 17 2024 /332 AM MST Wed Jan 17 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Bitterly cold wind chills from -10 to -15 are expected Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Chill Advisories in Kansas, 2024Every wind chill advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.